Ouch — common painkillers increase your risk of heart failure
Yet another common painkiller could possibly kill you.
Prescription-strength ibuprofen, naproxen and other anti-inflammatory drugs may raise your risk of heart failure almost 20%, according to a new BMJ report.
Previous studies noticed a correlation between non-steroidal anti-inflammatory drugs, commonly called NSAIDs, and patients being hospitalized for heart failure. Related anti-inflammatories called COX-2 inhibitors were also implicated.
So Italian investigators set out to estimate the actual risk by analyzing almost 10 million NSAID users from four European countries between 1999 and 2010. And they found that several traditional NSAIDs (including diclofenac, ibuprofen, indomethacin, ketorolac, naproxen, nimesulide and piroxicam) and two COX 2 inhibitors (etoricoxib and rofecoxib) were related to higher heart failure rates. And very high doses of ibuprofen and diclofenac even doubled those odds.
More research is needed to determine absolute risks, cause-and-effect, or whether lower over-the-counter doses of these drugs are also dangerous.
“Although over-the-counter NSAIDs are typically used at lower doses and for shorter durations, they are sometimes available at the same doses as prescription NSAIDs and they may be inappropriately overused,” warned study author Andrea Arfe, a Ph.D. student at University of Milano-Bicocca. So users should follow dosage directions carefully when taking these drugs.
“NSAIDs pose a clear risk to some patients and tighter regulation is justified,” wrote two Danish heart experts in a linked editorial. And their wide availability over the counter “further fuels the common misconception that NSAIDs are harmless drugs that are safe for everyone.”
This comes on the heels of repeated reports that the pain reliever acetaminophen, which is used in more than 600 over-the-counter medications and prescription drugs including Tylenol and DayQuil, carries dangerous side effects. They include liver failure when taken too much, usually by mixing different medicines containing the drug. And recent studies warned can cause behavior problems in children when taken by nursing mothers.
– Nicole Lyn Pesce, New York Daily News
September 29, 2016
Latest posts by Rick Bunker (see all)
- 2016’s Top 5 Advances in Primary Care – MedPage Today - December 22, 2016
- The Staggering Costs, Monetary and Otherwise, of Substance Abuse – US News & World Report - December 19, 2016
- Increases in Drug and Opioid-Involved Overdose Deaths — United States, 2010–2015 – Center for Disease Control - December 17, 2016